MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT; INSTRUMENT, BIOPSY

BARD PERIPHERAL VASCULAR, INC. MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT; INSTRUMENT, BIOPSY
Catalog Number 121610
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number of the device was provided.The device history records are currently under review.The device has been returned for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for a biopsy, the cannula needle allegedly released while priming the stylet needle.This allegedly happened intermittently while priming the device.It was further reported that the procedure was performed with another device.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual inspection: the stylet and cannula were in their initial positions (not retracted), as the arrow could not be seen in the ready window.There were no visual anomalies noted on the device.Functional/performance evaluation: the sample was functionally tested by twisting the rotational knob once and the cannula retracted and locked into place.The rotational knob was turned once more and the stylet retracted as expected.The device was able to be fully primed with no issues and the arrow was visible in the ready window.The device was functionally tested by cocking and firing the device 20 times.On the 10th sample attempt, the stylet was retracted and locked into place however the cannula tangs released.The stylet tang width was measured and was found to below specification.The cannula tang width was measured and was found to be below specification.Medical records review: a review was not performed as medical records were not provided.Image/photo review: a review was not performed as images were not provided.Conclusion: one monopty biopsy needle was returned for evaluation.The investigation is confirmed for self-activation, as the cannula released during functional testing.Although the stylet and cannula tangs were found to be below specification, it was unknown how and/or when the tangs fell below spec.Due to the plasticity of the component, it was possible for the component to flex after repeated use.The incoming inspection log was reviewed for this component lot and all measurements fell within specification.Therefore, based upon the available information, the definitive root cause could not be determined.Labeling review: the current ifu (instructions for use) states: warnings: note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Precautions: never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.
 
Event or Problem Description

Brand Name
MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
INSTRUMENT, BIOPSY
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6430346
Report Number2020394-2017-00243
Device Sequence Number537891
Product Code KNW
UDI-Device Identifier00801741084607
UDI-Public(01)00801741084607(17)190628(10)REAT1304
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2019
Device Catalogue Number121610
Device Lot NumberREAT1304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/23/2017
Supplement Report FDA Received Date06/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1